Log in
Prostate Cancer Network
1,404 members644 posts

Bowel function

I don't think I'm imagining this, and doubt I'm alone. Since my RP in September, I've become really flatulent. Esp. early on this has been accompanied by very painful abdominal cramps. Even if I'm in a place I'm not going to offend anyone it's tough to fart without fear I'll wet myself. I've tended to constipation for several years, and think it's gotten somewhat worse since the surgery. My surgeon was not helpful when I asked him about it.

Before going to a gastro to rule out other problems, was wondering if anyone else had this problem, if it resolved, and what if anything I can do about it.

Thanks in advance!

28 Replies
oldestnewest

I have also had this problem. Waking me at night several times a night. I thought it was because I was on an anticoagulant as I got clots after surgery. The surgeon advised me that sometimes the surgery itself can change the bowel and he is aware of it from other patients. Sometimes for the better and sometimes for the worse. Came off the anticoagulant just over a week ago and an hoping it will settle down.

1 like
Reply

My fear is that the surgery may somehow damage some innervation of the bowel, causing decreased motility. But I've had no luck finding anything in the literature. Certainly there's plenty of literature about collateral damage after radiation, but not after surgery.

Reply

Especially right after surgery and several months following I experienced a lot of gas. I was told it was because they inflate your abdomen with CO2 during the surgery and it takes a lot of time to escape.

1 like
Reply

Yeah, I think they told me that too, but it makes no sense. They insufflate your abdominal cavity, not your bowel. It makes sense that you'd get abdominal pain, and I did--for a couple of weeks. This is garden variety (if you had a really bad-smelling garden) flatus.

Reply

I don’t understand it either but it helps to know I’m not the only one. Were either of you on blood thinning injections?

Reply

No. The only med I'm on that I wasn't on before is sildenafil. From that I get the expected--headaches.

Reply

For the headaches, you could ask to try Cialis or Levitra. Low dose daily Cialis (5mg/day) was the only low side effect regime I could find. Each of the rection medicines has some different side effects and they differ from man to man (e.g. Cialis sometimes causes,back pain; sildenafil occasionally causes,visual effects) so it is worth trying a few of them.

Reply

Thanks for the tip!

Reply

are you still taking any pain meds? they can cause constipation, and then..... I've been through both kidney surgery and RP and after each it took months to return to normal, long after I was done with the pain meds

Reply

Hi Jim

Did you have a kidney transplant? I had one in 2016 and RP in 2018. The transplant has complicated my PCa treatment and so far prevented me having any radiotherapy.

Reply

no, they just removed a third of my right kidney, tried to do it laparoscopically but couldn't so they finally gave up and did it the other way, pretty difficult

Reply

Yikes! I bet it would--esp. if you're on cyclosporin or other immunosuppressive.

Reply

I'm on the immunosuppressant Tacrolimus. I've asked to be changed to Sirolimus, which is an mTor inhibitor, but Sirolimus is apparently not as good at preventing organ rejection.

1 like
Reply

No, I can't complain about postop pain. I think I took one hydrocodone the day I was discharged. I was concerned about constipation from opioids, but honestly acetaminophen or ibuprofen was adequate for pain relief the first week, and nothing after that.

Reply

I was just wondering if pain meds were a possible cause of what's going one--good to be free of them, isn't it!

Reply

Well, sure. But really the post-surgical pain was less than expected. And I feel a bit churlish whining about abdominal cramps after looking at the advanced prostate cancer group and see those guys fighting for their lives.

But I've always been a whiner--ask my wife.

Reply

I can attest to opioid constipation! Last January, I had given myself a ventral hernia (right above my belly button) and had surgery to repair it. Let me tell you that ventral hernia surgery is completely different from the inguinal kind. I have had both. Since the ventral hernia is located near the diaghram it hurts like the dickens to breathe. The only solution was opioids, a whole week of them. I tried to get off of them to my detriment. The constipation was horrible. I experienced no euphoria with them either.

Reply

They make prescription meds specifically for opioid-induced constipation. Just a wild guess here that they're a lot more expensive than Miralax.

healthline.com/health/opioi...

Reply

I haven't looked at the 116 PubMed hits for <prostatectomy "bowel function">, but here is one study:

ncbi.nlm.nih.gov/pmc/articl...

I had terrible problems after RP. They eased off before my salvage radiation - which caused even more problems.

-Patrick

1 like
Reply

I missed that one, though (to be fair) it seems to imply that diarrhea is more often the problem post RP.

I did a search on pubmed with "bowel function" in quotes and got 444(!) hits, but most seem to only mention bowel function tangentially. Maybe plowing through these will be good bathroom reading.

Thanks for posting.

Reply

You might think about what the antibiotics they likely gave you would do to the bacteria, etc in your gut.

Reply

I actually was on (if memory serves) cipro for a week after my first elevated PSA, but postop I think I only was on it a day when the catheter was removed. Yeah, esp. with all the bad press the fluoroquinolones have been getting lately I wasn't thrilled. Could be something there.

Reply

Yeah, think what all your mitochondria thought of all that Cipro, if any was left to talk.

Reply

I have had similar experience and had mine in Sept as well. I believe it is something to do with the anesthetic . I really don't know however.

Reply

I have similar issues only my gas now comes out in a bubble!! Stop laughing!!!! My Doc referenced it to a snot bubble but I digress, the frequency is astounding. All the time!!! And as the old saying goes, “never trust a fart”, is more true than ever!! I’m never actually sure that the bubble isn’t full of confetti, so erring on the side of safety, I make an effort to hold it or pass gas on the toilet!!

I first complained about this 1/2 way through the RT where it was explained that’s likely because that period of treatment adresses more of a broad area (thus impacting the bowels) whereas the second 1/2 concentrates more so on the prostrate. An appointment with a Gastro....... was offered if symptoms don’t subside by 1 year visit or if worstening prior to that!!!

Good luck and keep a sense of humor!!!

Jim

Reply

Thanks, Jim. Yes, i’ve heard about bowel problems after RT, much less after RP. But you’re right about never trusting a fart. Good luck with your recovery.

Reply

I'm 4 years post prostatectomy and certainly notice the wind. I suspect it's a result of the much stronger pelvic floor control we have to use to control urine. My pelvic floor is far stronger than it was, I am more aware of it than before, and you can't just relax a little and let out a small fart, so the gas collects in the rectum.

The gas comes from swallowed air (including bubbles in food) and gas generated by bacteria. Prostatectomy can't affect either of those.

I sometimes take a quick trip to the toilet to fart.

Reply

LOL--I've rarely been "relaxed" enough to let a bit of gas out. My concern (one I might be able to resolve if I remembered more of my old anatomy class) is whether there's any risk to any of the nerves that regulate bowel motility. There's been enough change that I'm quite sure something's changed. I suppose I'll have to get to a gastroenterologist if this persists. Thanks for the reply.

1 like
Reply

You may also like...